Back to Ask the Diabetes Team Ask the Diabetes Team

From California, USA:

I am 31 years old, have had type 1 diabetes for 20 years, and six times in my life, right after injecting my insulin, I have had a severe reaction with symptoms like heart racing, trouble breathing, severe abdominal cramping, dizziness and a general buzzing feeling all over my body. It starts 20 seconds or so after giving my injection, and I can feel it coming, When I breathe in I can "taste" the insulin, and it's gone after two-three minutes. According to the insulin pamphlet, it sounds like an allergic reaction, but my doctor doesn't think human insulin causes allergic reactions. Have you heard of this happening to other people? Does this sound like something that could be helped by switching insulin brands? Is this a systemic allergic reaction? Is it dangerous?


Insulin, especially NPH such as Humulin, may cause some of the symptoms you describe within a few hours the shot even though redness and itching are the most occurring ones. This is generally due to an allergy from the protamine or a preservative in the insulin and will usually subside after a few years as you continue with this insulin treatment.

There is a special skin test available to find out if you are allergic to the insulin, protamine or preservative. There are often increased levels of insulin antibodies in the blood that can be checked. Allergy to nickel in insulin pens and syringes may also cause redness after injections.You might want to take a skin test to see if you are allergic to nickel as well.


Original posting 5 Dec 2002
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.